Alert archive / Iowa / River Flood Warnings in 2023

River Flood Warning 11, NWS Quad Cities, IA

April 14, 2023Dubuque County, Jackson County, Iowa; Jo Daviess County, Illinois

NWS Quad Cities, IA issued this river flood warning at Apr 14, 2023, 11:57 AM CDT for Dubuque County, Jackson County, Iowa; Jo Daviess County, Illinois. It took effect at Apr 18, 2023, 7:00 AM CDT. It was in force for 29 days.

The area

The counties it named.

The facts

Issued
Apr 14, 2023, 11:57 AM CDT (16:57 UTC)
In effect from
Apr 18, 2023, 7:00 AM CDT
Expired
May 16, 2023, 10:39 PM CDT
In force
29 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Moderate

Counties Dubuque County, IA, Jackson County, IA, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 81 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Dubuque (Railroad Bridge) (DBQI4).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
21.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 14, 5:43 AM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, Apr 14, 5:43 AM CDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
543 AM CDT Fri Apr 14 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 249 AM CDT Fri Apr 14 2023

At first glance, this morning looks a lot like last night, except a
bit warmer, but looking at those south winds keeping us milder
tonight, we also see the beginnings of moist advection to our south.

&&

.SHORT TERM...(Today and tonight)
Issued at 249 AM CDT Fri Apr 14 2023

Today, a dry, and somewhat breezy day is again forecast, which leads
us to the main hazard on such a pleasant day in the lower 80s in
April, Fire Weather. The guidance mean, continues to support the
dewpoints rising slowly into the 40s over the area today, which
should keep the minimum RH in the upper 20 to lower 30%s. Winds
winds being well under 30mph on gusts, again here in the upper teens
to lower 20s mph, and the slightly higher RH, it appears that today
represents a "Very High GFDI" afternoon northwest to High in eastern
Iowa, and moderate elsewhere, and that is below criteria for a Red
Flag Warning. Still, we're going to message that lighting fires is a
bad idea, since control will be hard to maintain today.

Highs today are likely to reach the lower 80s, as some bouts of
cirrus move over the region through the day.

Tonight, a mild night, with increasing dewpoints and cloud cover is
forecast, with lows only in the upper 50s to lower 60s. Towards
morning, there a chance some shower or weak thunderstorm activity
may approach the western counties towards 6 AM.  This would have
little impact with the main focus well west of our area through
early Saturday morning.

.LONG TERM...(Saturday through Thursday)
Issued at 249 AM CDT Fri Apr 14 2023

Key Messages

1. Active weather this weekend, with scattered showers and
thunderstorms. A few strong to severe storms may be possible
Saturday evening.

2. Breezy and much colder Sunday.

3. Chance of near freezing temperatures Sunday night and Monday
night, potentially impacting sensitive vegetation from recent green-
up.

Saturday-Saturday night...a strong upper level wave will dive south
across the central Plains, with a surface low lifting north over
western MO into eastern IA by 00z Sunday. Strong moisture return
evident by high 850mb theta-e values and increasing PWs over 1.25"
and warming temps in the 70s will help build the instability
throughout the day. Deep layer shear will be lacking however prior
to 00z Sunday. Regardless, there remains a Marginal risk (level 1 of
5) for a few strong to severe storms late Saturday afternoon and
evening per SPC Day 2 outlook. Large hail and damaging wind will be
the primary threats. The latest 00z guidance has slowed this wave
progression, and thus I have delayed PoPs until late afternoon for
now. Some further refinement into the evening will be needed if
slowing trend continues. The 00z HREF shows instability quickly
waning the longer storms delay into the evening, which would reduce
the severe threat rather quickly. Forcing progs from the latest RAP,
show the better chances of widespread showers and thunderstorms will
arrive post frontal Saturday night and have categorical PoPs (>75%)
for this period. An elevated storm producing small hail can't be
ruled out overnight, but anticipating most of this activity to be
sub-severe. Rain amounts between a half inch and 1 inch will be
possible by 12z Sunday.

Sunday-Sunday night...cyclonic flow from an upper low rotating
overhead will bring continued shower chances and CAA at the surface
and aloft during the day Sunday. Temperatures will struggle to rise
much, with readings remaining in the 40s/low 50s for most of the
day. In addition, strong pressure gradient will result in breezy
northwest winds between 15 and 25 mph, gusting up to 40 mph at
times. Quite the change in the weather setup as of late, so be sure
to keep those jackets/light coats and umbrellas handy. Lastly, can't
rule out some flurries/light snow showers Sunday night as the column
cools to the wet bulb which will be just below 0C. No accumulation
is expected. Air temperatures will drop into the lower 30s Sunday
night, but with the wind expected over 15 mph am not
anticipating any frost formation.

Monday-Wednesday...a quiet stretch of weather is forecast with a
warming trend commencing early next week, as upper low tracks into
southeast Canada and building heights aloft is seen across the
northern Plains and upper Midwest. Temperatures will warm around 10
degrees each day, with readings reaching the 70s area-wide on
Wednesday. Below freezing temps will be once again possible Monday
night with winds becoming light. NBM probabilities of 32 degrees or
lower are highest (35-50%) across northern IL and some frost may be
possible for a brief period.

Wednesday night-Thursday...Strong WAA will bring renewed chances of
showers and thunderstorms ahead of a surface/850mb low across the
central Plains. A warm front will lift north through the day
Thursday and will be key to thunderstorm strength and severity.
Stay tuned.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 542 AM CDT Fri Apr 14 2023

South to southeast winds will continue through Friday night, with
clear skies, or high thin overcast at times. Winds be light south
to southeast early this morning, then begin gusting to around
18kts during the late morning and afternoon hours Friday, then
return to around 10kts by early evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gross
AVIATION...Ervin
Hazardous weather outlook, Apr 14, 3:46 AM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
346 AM CDT Fri Apr 14 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-150900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
346 AM CDT Fri Apr 14 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Warm temperatures, breezy winds, low relative humidities, and
dried vegetation will combine to result in a very high threat of
grass fires this afternoon. Outdoor burning should be avoided
again today.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The Storm Prediction Center has a Marginal Risk for severe storms on
Saturday. The primary risk will be large hail and damaging wind.

Strong northwest winds gusting up to 40 mph, will be possible Sunday.

Thunderstorms will be possible Wednesday night and Thursday next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Special weather statement, Apr 14, 10:32 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1032 AM CDT Fri Apr 14 2023

IAZ040>042-051>054-063>068-076>078-087-088-ILZ001-002-007-009-015-
024-150100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island-
Mercer-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Galena, Freeport,
Mount Carroll, Sterling, Moline, Rock Island, and Aledo
1032 AM CDT Fri Apr 14 2023

...Elevated Fire Weather Conditions This Afternoon...

Warm temperatures, breezy winds, low relative humidities, along
with plentiful dried vegetation will combine to result in a very
high threat of grass fires again this afternoon. Heed any local
burn bans, and outdoor burning should be avoided again today.

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 12:00 PM CDTRiver Flood WarningDVNDubuque28 days
Apr 14, 12:04 PM CDTRiver Flood WarningDVNDes Moines40 days
Apr 14, 12:07 PM CDTRiver Flood WarningDVNDes Moines, Lee40 days

Nearby

River Flood Warnings in Iowa, 2023River Flood Warnings in Illinois, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.